February 2, 2007


The blood sugars continue to be beautiful with Januvia, BUT I've suddenly started having the munchies.

Not good.

I am not sure if this is from the Januvia stimulating insulin response or because I've stopped taking estrogen. I never felt hunger while I was using supplemental R insulin, but I did feel this kind of hunger when I briefly tried Amaryl, which also stimulates insulin secretion.

I'm hoping it is the changing hormone levels. I'd been on estrogen for 6 years and decided it was time to try stopping it again. The first time I tried to stop it, 3.5 years ago, I quickly became miserable with hot flashes, no sleep, bad temper etc. This time, three weeks in, I feel fine. A few zits, but that is it. I'm sleeping better, not worse, too.

A book I recently read written by the doctor who headed the Woman's Health Initiative study explained that the nasty menopausal symptoms come from wildly fluctuating estrogen levels not low estrogen levels, which is why you don't experience those kinds of symptoms BEFORE puberty when your estrogen is also low. According to her, once the whole menopausal process is over and your estrogen levels flatten out, you have a good chance of feeling great without hormone supplements.

She also says that despite the press about the badness of the Prempro hormone prep there are some benefits to taking estrogen, especially the kind I was taking, which was not made from mare's urine, without progesterone (which I can't take as I have a horrendous response to it). But these benefits are pretty much all done 5 years and after that the cancer risk starts to be significant. So good bye estrogen!

I used to get munchies like I've had the past couple days right before I'd have my period, which was definitely a hormonal thing, because it didn't matter what I ate, I was hungry. That's kind of how I'm feeling now.

I had no hunger at all with Januvia throughout the first month I was taking it, nor did I have hunger issues when injecting insulin, except one or two times when I used Novolog instead of R with too much carb and rollercoastered.

I'm hoping the munchies are from the hormone changes. Especially since I'm still taking Metformin which usually completely eliminates any kind of problem with inappropriate hunger.

If anyone else taking Januvia is getting the munchies, let me know!

The bgs are still great. Woke up at 81 mg/dl. Ate 25 grams of carb for breakfast and was at 91 an hour later. Ate too many hand cut french fries for lunch (not usual and won't do it again) went up to 135 at 1 hour and was back to 91 at 90 minutes. If I stay under 30 grams at a time I'm golden.

But I'm way too hungry all of a sudden. Hope it passes!